Q. As a retired RN, I have administered pain medications safely for over 30 years. Now I have Parkinson’s disease, causing horrific muscle spasms. I cannot sit or stand when these attacks occur but must lie down.!
For five years, I have been taking hydromorphone (Dilaudid) as a last resort when all other attempts to ease my pain failed. I never took more than prescribed, and I never asked for early refills. My doctor encouraged me to take the pain med at first, then last year, he began to say I needed to get off the opioid. Apparently, prescribing this drug could get a doctor in trouble.
What is going on here? I always believed that when I got old and sick, at least I would not have to die in pain. I cannot live like this. Because of my incurable brain disease, I spend most of the day in bed. Now I am ready to take my own life. Please help!
A. We are so sorry to learn of your tragic story, but there is hope for the future. In 2016, the Centers for Disease Control and Prevention issued a guideline for “prescribing opioids for chronic pain.” The agency urged doctors to cut back on prescriptions for narcotics such as hydrocodone, oxycodone or hydromorphone.
Public health authorities were concerned about the epidemic of opioid overdose deaths. We have received thousands of heartbreaking accounts much like yours from chronic pain patients whose access to medication for relief has been limited.
Now, the CDC is revising these guidelines. First, it reports that 1 in 5 adult Americans has chronic pain, and that may be an undercount. Pain has a devastating effect on quality of life and can contribute to suicide.
Second, the CDC acknowledges that implementation of its prior guidelines might have led to patient harm. The 2022 recommendations are designed to provide “compassionate, safe and effective pain care” for people like you.
Q. I take levothyroxine for hypothyroidism and have done so for 20 years. Usually, I take it with my morning coffee.
I started on 75 mcg, but the dose has gradually been increased over the years. It’s gone from 75 to 100, 150 and now 175 mcg. That dose seems high to me. Could I be having trouble absorbing this thyroid hormone?
A. Coffee can interfere with the absorption of levothyroxine such as Synthroid (Thyroid, March 2008). Coffee is not the only thing that could cause trouble for thyroid absorption. So can tea (Frontiers of Endocrinology, Sept. 12, 2022).
Taking levothyroxine with a healthy high-fiber breakfast such as oatmeal or a bran muffin could also limit absorption. So could antacids, acid-suppressing drugs or mineral supplements such as iron, calcium or magnesium. Even a simple multivitamin could interfere with your thyroid medication.
You can learn more about the best ways to take your thyroid medicine from our eGuide to Thyroid Hormones. This online resource may be found under the Health eGuides tab at www.PeoplesPharmacy.com.
We agree that 175 mcg might be a high dose. Too much thyroid hormone can weaken bones and affect cardiovascular health. It might also lead to diarrhea, insomnia, anxiety or tremor. If you experience any of these symptoms, you may wish to discuss this with your health care provider.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, Fla., 32803, or email them via their website: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”
Local journalism is essential.
Give directly to The Spokesman-Review's Northwest Passages community forums series -- which helps to offset the costs of several reporter and editor positions at the newspaper -- by using the easy options below. Gifts processed in this system are not tax deductible, but are predominately used to help meet the local financial requirements needed to receive national matching-grant funds.
Subscribe now to get breaking news alerts in your email inbox
Get breaking news delivered to your inbox as it happens.